Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 133, NWS Wilmington, NC

December 10, 2003New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Dec 10, 2003, 8:54 PM EST for New Hanover County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2003, 8:54 PM EST (01:54 UTC)
Expired
Dec 10, 2003, 9:30 PM EST
In force
36 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 57 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 110154
SVRILM
NCC129-110230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
854 PM EST WED DEC 10 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 930 PM EST

* AT 849 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FORT FISHER...OR OVER
  SOUTHPORT...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CAROLINA BEACH AROUND 900 PM
   SILVER LAKE AROUND 905 PM
   WRIGHTSVILLE BEACH AROUND 910 PM
   OGDEN AROUND 915 PM
   BAYSHORE AROUND 920 PM

DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WILL LITTLE OR 
NO ADVANCE WARNING.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3429 7773 3422 7778 3415 7784 3410 7785
          3402 7790 3398 7790 3392 7796 3402 7792
          3411 7792 3415 7795 3420 7793 3431 7784
          3432 7778 3433 7783 3436 7781

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 2:14 PM EST, 6 hours 40 minutes earlier.

Area forecast discussion, Dec 10, 2:14 PM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
214 PM EST WED DEC 10 2003

.DISCUSSION...
TWO WAVES OF SHOWER ACTIVITY WILL CROSS THE AREA IN THE NEXT SEVERAL
HOURS. THE FIRST EXTENDS ACROSS THE WESTERN 3/4 OF THE AREA
CURRENTLY AND IS ASSOCIATED WITH WARM ADVECTION AND UPPER
DIFFLUENCE. THE SECOND BATCH OF SHOWERS IS NOW ENTERING THE WESTERN
CAROLINAS AND IS ASSOCIATED WITH LOW LEVEL FORCING ON THE FRONT.
THE FRONT SHOULD BE INTO MY WESTERN COUNTIES AROUND 00Z...AND WILL
QUICKLY SCOOT OFF THE COAST BY 04Z OR SO. SKIES SHOULD BECOME MOSTLY
CLEAR LATER TONIGHT AND THROUGH THE NEXT SEVERAL DAYS. MODEL
TEMPERATURES ARE FAIRLY CLOSE AND A MOS BLEND LOOKS TO BE REASONABLE
NEXT SEVERAL PERIODS.

THE SYSTEM THIS WEEKEND WANTS TO TAKE SHAPE ABOUT 12 HOURS
FASTER THAN IT APPEARED YESTERDAY. MOISTURE WILL INCREASE FROM THE
SOUTHWEST...AND ALSO FROM THE SOUTHEAST AS A WELL DEFINED COASTAL
TROUGH COULD BE INVOLVED. WILL STILL GO WITH THE IDEA THAT THE
COASTAL TROUGH WILL REMAIN JUST OFFSHORE THROUGH THE EVENT WITH HIGHS
SUNDAY RANGING FROM LOWER-MID 50S ALONG THE COAST TO UPPER 40S WELL
INLAND. 12Z GFS SHOWS A HYBRID MILLER A/B SYSTEM WITH THE PARENT LOW
PASSING TO OUR SOUTH AND EAST...WHILE NEW LOW PRESSURE FORMS JUST
OFFSHORE AND STREAKS UP THE COASTAL TROUGH. DESPITE THE FACT IT
SHOULD RAIN SOMETIME THIS WEEKEND...TIMING OF WARM ADVECTION ALOFT IS
STILL IN QUESTION AND HAVE HELD POPS TO 50 PERCENT FOR NOW.

00Z MRF TRIES TO BRING ANOTHER SYSTEM TOWARD THE CAROLINAS BY
WEDNESDAY OF NEXT WEEK. MODEL LOOKS TO HAVE RESOLUTION
DIFFICULTIES THAT FAR OUT AND DOES NOT APPEAR VERY REALISTIC WITH THE
STORM TRACK OR INTENSITY. UPPER LEVEL PATTERN SUGGESTS SOMETHING
WILL BE IN THE AREA...SO HAVE INTRODUCED SMALL POPS FOR DAY 7.

&&

.MARINE...
NEED ANOTHER BUOY TO TELL HOW STRONG THE WIND BLOWS.  FPSN7 SHOWS
SOLID GALE...WHILE INTERMITTENT REPORTS FROM 41013 SHOW GUSTS JUST
REACHING GALE FORCE.  HOWEVER WATER TEMPS THERE IN THE LOWER
70S...WHILE COASTAL WATERS REMAIN IN THE UPPER 50S FOR THE MOST
PART. CLOSE EXAMINATION OF SST IMAGERY SHOWS OUTER REACHES OF SURF
CITY TO CAPE FEAR LEG MAY BE IN THE LOW TO MID 60S.  MIGHT HOLD ON
TO GALE THERE...BUT WOULD MAKE A SERIOUS NEAR SHORE ALLOWANCE...
WHILE SCA WILL COVER LOCATIONS S OF CAPE FEAR.  SEAS CURRENTLY NEAR
9 FT AT FPSN7...AND WILL CONTINUE TO BUILD THIS AFTERNOON.  FOR THE
CWF WILL MAX SEAS AT 8-11 FT FOR THE NORTHERN WATERS...WITH 6-9 FT
ELSEWHERE.

WINDS TO SHIFT W BY 06Z...REMAINING IN SCA TERRITORY INTO THU
MORNING.  SEAS SHOULD COME DOWN FAIRLY QUICKLY WITH OFFSHORE FETCH.
QUITE A BENIGN PATTERN THU NIGHT THRU SAT AS FLOW GRADUALLY VEERS
FROM NW TO NE AND WEDGE BEGINS TO SET UP.

CONFIDENCE IS LOW WITH WEEKEND SYSTEM.  GFS APPEARS UNABLE TO MAKE
UP ITS MIND BETWEEN MILLER TYPE A AND B.  WILL NOT GET CARRIED AWAY
WITH CHANGING THE CURRENT FORECAST OR TRYING TO GET TOO DETAILED.

THIS CWF ISSUANCE MIGHT BE HELD UNTIL CLOSER TO 4 PM DEADLINE FOR
ADDITIONAL PILOT BOAT REPORTS...THANX CHS FOR COORD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     45  58  35  56 / 100   0   0   0
FLORENCE       41  57  34  56 /  50   0   0   0
LUMBERTON      41  56  32  54 /  80   0   0   0
MYRTLE BEACH   45  58  37  56 /  90   0   0   0

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
.NC...GALE WARNING SURF CITY TO CAPE FEAR.
      SMALL CRAFT ADVISORY CAPE FEAR TO LITTLE RIVER INLET.
.SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

PUBLIC...TRA
MARINE/FIREWX/AVIATION...RAS
Hazardous weather outlook, Dec 10, 2:56 AM EST, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FORMAT
NATIONAL WEATHER SERVICE WILMINGTON NC
256 AM EST WED DEC 10 2003

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-101001-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
256 AM EST WED DEC 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATER THIS AFTERNOON AND
THIS EVENING AS A COLD FRONT APPROACHES FROM THE WEST. THE PRIMARY
THREAT WILL BE FROM DAMAGING THUNDERSTORM WIND GUSTS TO 60 MPH. AN
ISOLATED TORNADO IS ALSO POSSIBLE. IN ADDITION HEAVY RAINFALL MAY
RESULT IN MINOR FLOODING OF THE PRONE LOCATIONS SUCH AS POOR DRAINAGE
AREAS AND LOW SPOTS ALONG THE ROADWAY.

THE THREAT FOR SEVERE WEATHER WILL DIMINISH ONCE THE COLD FRONT MOVES
THROUGH THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING.

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 8:47 PM ESTSpecial Marine WarningILM43 min
Dec 10, 9:01 PM ESTSpecial Marine WarningILM59 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.